Hives on abdomen

I recently had jaw surgery and need to be on an all liquid diet. I opted for Huel because of the variety of flavours. I tried an only Huel diet for a week and started getting hives all over my abdomen. I’m drinking the pre bottled variety packs.

I’ve stopped Huel now and drinking Soylent and the hives have stabilized. I haven’t applied any antihistamines yet.

Is this known about Huel? Can it be a full meal replacement? What ingredient could cause this? I’m not allergic to tree nuts. I’m curious what ingredients are different versus Soylent such that it wouldn’t cause this reaction.

If you put hives in the search box you will see quite a few threads on this…there can be various causes. B12 perhaps the most common…

Yea I saw those topics too. Cyanocobalamin is also in Soylent though at about 0.5 micrograms per bottle. Does Huel use more per bottle?

0.8 per bottle so slightly more

Hey @Anon1 - firstly, I hope your recovery is going well from the surgery. I am also sorry to hear about this, but glad to hear that it’s stabilized.

Huel is nutritionally complete food so it can be 100% of your intake if you like, but we don’t typically recommend it due to the fact that variety is also important to consider for long term sustainability of diet/lifestyle changes. It can also be monotonous to consume the same thing over and over. With that being said, there are certainly individuals who do happily consume 100% Huel and you can if you wish and it works for you, especially if there’s a scenario where you are recovering from a surgery which requires only liquids, so it’s more of a short term thing. We typically recommend Huel as one or two meals per day and then at least one other meal (as well as some snacks if you prefer!) to provide that variety.

There’s nothing in Huel that should cause this to occur so long as you’re not allergic, intolerant, or have a sensitivity to an ingredient within the product. I know you mentioned you recently started consuming Soylent instead and there are differences in ingredients, including the protein sources, as an example. As a result, I cannot say for certain what would be the cause here.

If it’s alright - I’d like to learn a bit more (and feel free to DM me if you prefer!):

  • Has this ever happened before?
  • Do you have any other allergies/intolerances or sensitivities? I know you mentioned you’re not allergic to tree-nuts.
  • How long after consuming did this occur?
  • Which flavors/variety box (v1.0 or v2.0)?
  • Are there any ingredients within Huel which you’ve not had before?

Let me know and happy to help here! :slight_smile:

1 Like
  • Yea I’ve had hives due to medication (rifampin) before
  • No other allergies/intolerances I know of that would cause hives
  • It started happening a week into the diet then it would trigger each time I drank a bottle
  • I drink both v1.0 and v2.0. Last ones I consumed are vanilla and berry I believe
  • I’m not familiar with all the Huel ingredients however I drink Plenny Shake and Soylent which have not caused this before.

Hey @Anon1

Thanks so much for getting back to me. Did anything else change during that week (or on the day when the hives occurred)? It’s interesting that all was ok in terms of consuming Huel for a week and then the hives began.

I am not a doctor so I am not sure what would have caused this, but it may be that there’s an ingredient within the product that you do not tolerate and may not have had before, or it could be unrelated to your Huel intake, though I cannot say or sure.

If you have not already, I’d suggest chatting through with your doctor who would be best able to advise and help pinpoint the cause so you know going forward too!